Facebook Pixel

Acne, Breakouts & Scars

By March 28, 2012 - 6:52am
Rate This

I have been off and on the pill for a while due to my periods and endometriosis. However, I stopped taking the pill in February. Whether I was on the pill or not, I would still breakout. And it would only be on certain areas of my face. I would only have breakouts/pimples on my cheeks. And that is where most of my breakouts happen and where I have my scars as well.

I currently use just regular dove soap and a moisturizer (I put a tiny bit of jojoba oil in there). I exfoliate as well but not too much on those areas to prevent them from popping or something.

I wanted some help on treating my breakouts. I don’t have extremely bad breakouts like some do I have seen. I just get them randomly on my cheeks out of nowhere at times and I don’t like the way it looks.

I have heard that RetinA works great for acne and scars. But I hava few questions about that:

1. Do you have to go to a Dermatologist to get a prescription for RetinA?
2. Can you just go to your regular family doctor to get one instead?
3. Are there drugstore products that contain RetinA and work just as effective?
4. Are there other ingredients that could help with this issue I have other than RetinA?

I have tried several different methods, but none seem to work. Plus I live in Brandon, Manitoba so I’m not even sure if there are any Dermatologists in my area.

Add a Comment7 Comments

Hi Susan, I have a few more questions that I will list in here.

1. What is the difference between the cream and gel? (does it work for specific skin types or it doesn't matter which type you use)

2. Can you be using RetinA and birth control pills at the same time? (like from my case you already are aware I have endometriosis, I'm having surgery at the end of April and I'm not sure if my gyno will want me to go back on the pills or not, just want to be sure if it's okay to be on both).

3. What happens if a year or so later, you want to stop taking it? What happens to your skin? Does it revert back to the way it use to be?

4. Are you meant to use RetinA like for long-term use and not ever stop?

5. Can the product suddenly stop working for you after several years? Then what happens if that is the case?

I hope you can help me out with these questions. Thanks!

March 29, 2012 - 9:51am
HERWriter Guide (reply to pasntai)

1. There is no difference in effectiveness of gel or cream. Generally it's a personal choice or what the pharmacist has at the time.

2. Yes, it's ok to use the Pill while on it, it's won't stop it's effectiveness.

3. It depends on your skin. If the Retin-A has cured the acne, then your skin should stay ok. If it merely treated the acne - meaning the acne is a symptom of something else, it may return.

4. There does not seem to be a problem with long term use of Retin-A but your insurance may not allow it.

5. Ask a dermatologist.



March 29, 2012 - 10:11am

Hi Susan,

Thanks for all your suggestions. I do have another question though, in many reviews I read, people say you MUST use SPF (sunscreen). I am one of those people who cannot use anything wiht SPF in it, so if you dont wear SPF while on RetinA, is that still okay???

March 28, 2012 - 12:27pm
HERWriter Guide (reply to pasntai)

It's ok -  if your face is not exposed AT ALL to the sun (even on a cloudy day)

If you have more questions, please list them all out on one post, as it's more time- effective for us that way- we try to answer questions for all our readers as quickly as possible - thanks!


March 28, 2012 - 12:31pm

Hi Susan,

Got another question, if you are on RetinA can you get facial waxing done? Like sideburns?

Like if you use RetinA on your cheeks, then can you still wax your sideburns ONLY while on retin a?

March 28, 2012 - 11:30am
HERWriter Guide (reply to pasntai)

Hi again!

Skin is indeed more sensitive when on Retin-A (and stay out of the sun!)

Facial waxing is not recommended for those using these products on their faces. If you are waxing a part of your face that is an inch or two away from where you are applying the Retin-A, it's still risky and you must inform the person waxing you first as they may decline doing it.Many facial waxers would decline waxing a mere inch away from where you are medicating.

I think it's a good idea to talk to your prescribing doctor about side effects and how it may affect your life. Don't take any chances!



March 28, 2012 - 11:59am
HERWriter Guide

Hi pasntai

Thanks for your post.

Since the Canadian healthcare system is different to the US one, the "rules" will be different. A regular doctor can prescribe Retin-A but they may prefer to refer you to a skin doctor.

There are indeed drug store products that have similar properties to Retin A - take a stroll through and look under skin care. Or you can do a google search. Also, look for skin products that say "retinol". This is an article that can clear thing up for you in terms of what's what for labeling and how to look for ingredients that will help with acne : http://www.dermadoctor.com/article_Retin-A-Vitamin-A-Creams_63.html

Good luck!


March 28, 2012 - 9:43am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Related Checklists

Acne Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!